You might be wondering how could a diabetes drug cause genital infections? It is true that people with type 2 diabetes take certain medications which include drugs that have troubling side effects like increase in risk in genital infections with flesh-eating bacteria.
The US Food and Drug Administration has also issued a warning about the sodium glucose cotransporter-2 inhibitors which are most commonly prescribed as medication for treating type 2 diabetes. It has been linked with several cases of genital infections that cause the skin to die also called necrotizing fasciitis.
It was discovered that these drugs have been linked to several cases of flesh-eating bacteria infections that affect the perineum which is the area of skin between the anus and the vulva/scrotum. When this infection affects the body we call it Fournier’s Gangrene which again is a rare nut potential fatal condition. It is also believed that this is more common in men than compared to women. This infection can rapidly grow and involve the entire genital area including the abdominal wall as well.
Here you will know how could a diabetes drug cause genital infections.
We suffer from type 2 diabetes only when our body loses the ability to remove sugar from our bloodstreams. This happens because the cells fail to respond to the insulin which is the hormone that helps in moving sugar into cells. Here comes to the role of the drugs we eat to help our condition of diabetes. Having SGLT2 inhibitors help in lowering our blood sugar levels, by causing our kidneys to remove sugar from the body through urination, which helps in stabilizing our blood sugar levels.
Now you might be wondering how this could lead to infections… You must know that any part in our body with high blood sugar becomes prone to bacterial infections. This is the case because we know that we have bacteria all over us and it likes sugar most. According to this, now when we have pushed all excess sugar out of our system through urine the bacteria will most likely be transmitted to our genital area which is why this spot will become prone to genital infections.
We hope that now you might be clear about how could a diabetes drug cause genital infections.
Disclaimer: This article is solely for informational purposes. Do not self-diagnose or self-medicate, and in all cases consult a certified healthcare professional before using any information presented in the article. The editorial board does not guarantee any results and does not bear any responsibility for any harm that may result from using the information provided in the article.